Treating vaccinated children with paracetamol as a precautionary measure against fever may reduce the effectiveness of the vaccine itself, according to research by Prymula et al. published in The Lancet on the 17th October.
Fever is classed as a temperature of over 38oC and is a normal part of the inflammatory response to infection, and after vaccination. Fever is worrying in children because of the risk of febrile convulsions (seizures that occur in children with a high temperature). Some countries recommend antipyretic drugs (drugs that reduce the body temperature), like paracetamol, after vaccination in children with a history of febrile convulsions. However, evidence to support their use is scare.
The Czech and Swiss researchers performed a randomised, controlled trial of 459 children receiving primary and booster vaccinations against a combination of common childhood diseases (including vaccines for whooping cough, diphtheria, rotavirus, tetanus) in ten centres across the Czech Republic to test the effects paracetamol during vaccination. Approximately half the children received three doses of paracetamol every 6-8 hours over the 24 hours post-vaccination, whilst the rest did not receive any paracetamol. Treatment with paracetamol after vaccination significantly reduced fever in children, but also significantly lowered antibody responses (including those against tetanus and diphtheria) to several of the vaccine antigens (meaning the vaccine does not produce as effective a protective immune response). The study also showed that high fever (> 39.5oC) is actually a rare event after vaccination, both treatment groups had 2% or less children with a high fever after vaccination.
This research suggests that antipyretic drugs, like paracetamol, should not be routinely given to children after vaccination because it may interfere with how well the vaccine works. A linked article in the same issue of The Lancet discusses some of the important implications following the results of this study. More is needed to understand just how paracetamol reduces the protective host immune response that occurs during vaccination, and whether other antipyretic drugs (such as ibruprofen) also have the same effects as paracetamol.